Previous |  Up |  Next


closed linear operator; $C_0$-semigroup; infinitesimal generator; semistable operator; singular differential equation
We study a class of closed linear operators on a Banach space whose nonzero spectrum lies in the open left half plane, and for which $0$ is at most a simple pole of the operator resolvent. Our spectral theory based methods enable us to give a simple proof of the characterization of $C_0$-semigroups of bounded linear operators with asynchronous exponential growth, and recover results of Thieme, Webb and van Neerven. The results are applied to the study of the asymptotic behavior of the solutions to a singularly perturbed differential equation in a Banach space.
[1] M. D.  Blake: A spectral bound for asymptotically norm-continuous semigroups. J. Operator Theory 45 (2001), 111–130. MR 1823064 | Zbl 0994.47039
[2] S. L.  Campbell: Singular Systems of Differential Equations. Pitman, San Francisco, 1980. Zbl 0419.34007
[3] S. R.  Caradus, W. E.  Pfaffenberger and B.  Yood: Calkin Algebras and Algebras of Operators on Banach Spaces. Lect. Notes Pure Appl. Math. Vol. 9. Dekker, New York, 1974. MR 0415345
[4] Ph.  Clément, H. J. A. M.  Heijmans, S.  Angenent, C. J.  van Duijn and B.  de  Pagter: One-Parameter Semigroups. North-Holland, Amsterdam, 1987. MR 0915552
[5] G.  Greiner, J. A. P.  Heesterbeek and J. A. J.  Metz: A singular perturbation theorem for evolution equations and time-scale arguments for structured population models. Canad. Appl. Math. Quart. 2 (1994), 435–459. MR 1326900
[6] T. H.  Gronwall: Note on the derivatives with respect to a parameter of solutions of a system of differential equations. Ann. of Math. 20 (1919), 292–296. DOI 10.2307/1967124 | MR 1502565
[7] T.  Kato: Perturbation Theory for Linear Operators, 2nd ed. Springer, Berlin, 1980. MR 0407617
[8] J. J.  Koliha: Isolated spectral points. Proc. Amer. Math. Soc. 124 (1996), 3417–3424. DOI 10.1090/S0002-9939-96-03449-1 | MR 1342031 | Zbl 0864.46028
[9] J. J.  Koliha and Trung Dinh Tran: Semistable operators and singularly perturbed differential equations. J.  Math. Anal. Appl. 231 (1999), 446–458. DOI 10.1006/jmaa.1998.6235 | MR 1669179
[10] J.  Martinez and J. M.  Mazon: $C_0$-semigroups s norm continuous at infinity. Semigroup Forum 52 (1996), 213–224. DOI 10.1007/BF02574097 | MR 1371804
[11] R.  Nagel and J.  Poland: The critical spectrum of a strongly continuous semigroup. Adv. Math. 152 (2000), 120–133. DOI 10.1006/aima.1998.1893 | MR 1762122
[12] J.  van Neerven: The Asymptotic Behaviour of Semigroups of Linear Operators. Birkhäuser Verlag, Basel, 1996. MR 1409370 | Zbl 0905.47001
[13] A.  Pazy: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York. MR 0710486 | Zbl 0516.47023
[14] J.  Prüss: Equilibrium solutions of age-specific population dynamics of several species. J.  Math. Biol. 11 (1981), 65–84. DOI 10.1007/BF00275825 | MR 0617881
[15] A. E.  Taylor and D. C.  Lay: Introduction to Functional Analysis, 2nd ed. Wiley, New York, 1980. MR 0564653
[16] H. R.  Thieme: Balanced exponential growth of operator semigroups. J.  Math. Anal. Appl. 223, 30–49. DOI 10.1006/jmaa.1998.5952 | MR 1627297 | Zbl 0943.47032
[17] G. F.  Webb: Theory of Nonlinear Age-dependent Population Dynamics. Marcel Dekker, New York, 1985. MR 0772205 | Zbl 0555.92014
[18] G. F.  Webb: An operator theoretic formulation of asynchronous exponential growth. Trans. Amer. Math. Soc. 303 (1987), 751–763. DOI 10.1090/S0002-9947-1987-0902796-7 | MR 0902796 | Zbl 0654.47021
Partner of
EuDML logo